Discussions that mention valium

Addiction & Recovery board


I'm getting desperate to withdraw from clonazapam. So far two doctors have turned me down in my request to switch over to Valium, (using the Ashton method.) Does anyone know of a doctor in the N.Y. area that uses it?
Sorry, I live in Florida. I guess you would have to find a person who did that in NY. But, I am curious why that is the only method you are willing to try? How much Klonopin are you taking? For how long. I was prescribed klonopin for 2 years. .5mg 2x per day. After 2 years, it didn't work for sleep any longer. I asked to up the dose. My doctor said forget it, it's time to stop taking it. He tapered me for about 3 months and it went fine. No horror stories. I had read the Ashton book and asked him about it. He said please just do what I am telling you. He said something about the valium would make me too tired in the daytime. When I was taking the Klonopin, I never felt anything. It just made me calm. If I took a 5mg valium I would feel it when I first took it. Then I would feel very tired about 2 hours later. I hope this helped or at least gave you something to think about.
Good Luck
Sounds like you had a better Dr. than I do. I also started on 1.0 ( 2 x .50). (for 2 years), like you, for sleep. About a year ago it was upped to 1.5, then in Dec, 2.0. I did know I was doing something wrong; Since I teach at a college, i felt that the best shot I had was to taper over late spring and summertime. Anyway I had cut my dose last summer in half, surprisingly painlessly. Then School started up, and found i couldn't sleep. Did you experience that? I decided to wait until things calmed down to try again.
This past month I've tried and - though i'm not positive it is the tapering- I've been feeling a lot of anxiety. And i've only taperd half a pill!
I'm willing to try anything! So many people swear by the Ashton method, and so many others have had a hard time , i thought I'd try the valium.
Could you tell me specifically how much you cut back, on what kind of schedule?
Thanks for your time and concern.
Hi Bill,

I understand your frustration. I was on Ativan for 2 years and never took more than 1mg per day. I found I was getting W/D symptoms earlier in the day before my second dose was due and also started to get depressed and apathetic on it. Not to mention my memory flew out the door...:D So, I knew I had to wean myself off. Interestingly, 2 Drs recommend that I up my dose but to keep it under 3mgs per day and I would be fine for life!!!!! RIGHT !

Anyway, I researched the Ashton Method and did a direct water taper from the Ativan. It worked beautifully. I took it VERY slow as I was already in W/D from dose tolerance. It actually took me 18 mos to get off 1mg of Ativan. (1mg Ativan = 10 mg valium).

You can research all this information and you can get water titration schedules. Just remember to take it slowly. I was prescribed Ativan to help recover from a viral inner ear infection. The dizziness made me very anxious and provoked panic attacks. Ativan also supressed the vestibular system which helped a great deal in my vestibular rehab. I can honestly say the Ativan gave me back my life and actually energized me. I felt fantastic on it.....but long term it is a no no....I stil take it very rarely for some personal anxiety issues and it works well taken this way.

Good luck to you....
Stitcher, thanks. The problem I'm having is finding a Dr. to prescribe the Valium. In fact - get this - when I was taking 3 pills a day of the Clonazapam, my Dr. said to take -quote - one less pill per week. so in three weeks i would Benzo free - and possibly out of my mind!
How little they know.
Bill - I tapered directly off the Ativan. I did not cross over to valium. Because Ativan has such a short life, I divided my total daily dose into 3 per day. I started my taper first from my morning dose, waited 2 weeks to stabilize and then made the same cut from my afternoon dose, waited to stabilize and then made the same cut from my evening dose. I repeated this schedule until I suddenly felt I didn't need the morning dose and eliminated it completely. Eventually I did this for the afternoon dose and ended up tapering the nighttime dose. I jumped off at 0.025! A mere nothing....At that point, I never looked back.....I did feel the tapers, mainly in the form of a "headband" feeling about my head, blurred vision, slight swirling feeling and some muscle tension. Keeping busy and eating well took my mind off how I was feeling. Remember I was on this stuff for 2 years and took 18 mos to get off of it. I called it my "turtle taper" but it worked for me.

There is a spreadsheet available for calculating your water taper schedule..